New York, 2003

Flood in New York, September 4, 2003

September 4, 2003 · NWS BGM · 1 event in 1 county or zone

A slow moving cold front crossed the area dropping 1 to 2 inches of rain. This rain fell on grounds already saturated from 2 to 4 inches of rain that fell on September 1st to 2nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving cold front crossed the area dropping 1 to 2 inches of rain. This rain fell on grounds already saturated from 2 to 4 inches of rain that fell on September 1st to 2nd. With all of the rain, the East Branch of the Delaware River at Fishs Eddy crested at 15.70 feet. Flood stage is 15 feet. This flooding was enhanced by flooding upstream on the Beaver Kill and spilling of water at Pepacton Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 4, 1:55 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 4, 1:55 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
255 AM EDT THU SEP 4 2003

A SHORTWAVE MOVING THROUGH THE AREA IS GENERATING A LARGE AREA OF
MODERATE TO OCCASIONALLY HEAVY RAIN...BUT DURING THE PAST HOUR THE
CELLS HAVE SHOWN A WEAKENING TREND. THE BACK EDGE OF THE PRECIP
SHIELD IS CLOSE TO A UTICA-BGM-TOWANDA LINE...AND SHOULD BE OUT OF
OUR AREA BY 5 AM. ADDITIONAL SHORTWAVE ENERGY CURRENTLY MOVING INTO
WISCONSIN/MICHIGAN WILL AFFECT OUR AREA TODAY...SO WILL KEEP CHC
POPS FOR SHOWERS/TSTORMS ALL ZONES. NW ZONES SHOULD SEE A LITTLE SUN
THIS AFTERNOON...BUT ELSEWHERE SKIES WILL BE MOSTLY CLOUDY.

TONIGHT..LINGERING SHOWER/TSTORMS WILL EXIT SE ZONES BY MIDNIGHT.
SKIES SHOULD BE PARTLY CLOUDY OVER SE ZONES...BUT A SHORTWAVE TROUGH
MOVING INTO THE AREA SHOULD KEEP SKIES MOSTLY CLOUDY ELSEWHERE.

FRIDAY..HIGH PRESSURE BUILDS IN...BUT MOISTURE UNDERNEATH THE
INVERSION SHOULD ALLOW LOTS OF STRATOCU TO FORM ONCE WE GET A
LITTLE HEATING.

EXTENDED (FRI NIGHT..WED)..SKIES CLEAR FRI NIGHT...AND OTHER THAN A
CHANCE OF A SHOWER SUN/SUN NIGHT WHEN ANOTHER COLD FRONT MOVES
THROUGH...THE EXTENDED PERIOD LOOKS DRY AND SEASONABLY COOL.

WORK ZONES OUT. ZONES BY 4 AM.

.BGM...NONE.

VAN AUSDALL
Hazardous weather outlook, Sep 4, 2:35 AM EST, 3 hours 55 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 AM EDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Delaware

When
September 4, 6:30 AM EST to 12:44 PM EST
Where
Delaware forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371964.